Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 73, NWS Columbia, SC

May 7, 2003Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 7, 2003, 8:45 PM EDT for Lancaster County, South Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 8:45 PM EDT (00:45 UTC)
Expired
May 7, 2003, 9:30 PM EDT
In force
45 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Lancaster County, SC

The radar

The Columbia radar (KCAE), 102 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

238 
WUUS52 KCAE 080045
SVRCAE
SCC057-080130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
843 PM EDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    NORTHERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 930 PM EDT.

* AT 834 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM OVER YORK COUNTY..MOVING EAST AT 30 MPH TOWARDS 
EXTREME NORTHERN LANCASTER COUNTY.  

TOWNS IN THIS PATH ARE VAN WYCK AND HANCOCK. PERSONS LIVING IN 
NORTHERN LANCASTER COUNTY CAN EXPECT DAMAGING WINDS AND HAIL. 

LAT...LON 3488 8123 3471 8118 3479 8055 3503 8062

LCV/RCC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 1:11 PM EDT, 7 hours 34 minutes earlier.

Area forecast discussion, May 7, 1:11 PM EDT, 7 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
111 PM EDT WED MAY 7 2003

THE SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING IS THE MAIN
FORECAST PROBLEM. EXPECT THUNDERSTORMS WILL AGAIN DEVELOP AHEAD OF
AN APPROACHING H5 SHORTWAVE TROUGH MAINLY ALONG THE BOUNDARY THAT
EXTENDS THROUGH THE FORECAST AREA. STRONG INSTABILITY (CAPES 3000,
LI/S NEAR -8), HIGH SHEAR (ASSOCIATED WITH THE BOUNDARY) AND LOW
LFC/S (LESS THAN 6000 FT) SUPPORTS SEVERE THUNDERSTORMS WITH A
TORNADO THREAT. A TORNADO WATCH MAY BE NEEDED THIS AFTERNOON AND
EVENING. PRECIPITABLE WATER NEAR 1.8 INCHES AND TRAINING ALONG THE
BOUNDARY SUPPORTS A FLOOD THREAT AND A FLOOD WATCH MAY ALSO BE
NEEDED. THE H5 SHORTWAVE TROUGH SHOULD BE EAST OF THE AREA LATE
TONIGHT SO EXPECT LITTLE COVERAGE AFTER MIDNIGHT.

SEVERE THUNDERSTORMS MAY OCCUR AGAIN THURSDAY BUT THE THREAT APPEARS
LESS FRIDAY. THE ETA SHOWS ANOTHER H5 SHORTWAVE TROUGH MOVING INTO
THE AREA THURSDAY AFTERNOON WITH STRONG INSTABILITY. THE MODEL SHOWS
SHORTWAVE RIDGING FRIDAY.

WILL USE THE GUIDANCE CONSENSUS FOR TEMPERATURES AND POPS...EXCEPT
PLAN TO RAISE THE POPS TO CHANCE THURSDAY BECAUSE OF THE ETA/S
FORECAST OF THE H5 SHORTWAVE TROUGH MOVING INTO THE AREA DURING THE
AFTERNOON AND EXPECT THIS AFTERNOON/S THUNDERSTORMS WILL LEAVE A
BOUNDARY FOR THURSDAY.

EXTENDED...PLAN TO FORECAST SLIGHT CHANCE POPS SATURDAY...AND CHANCE
THE REST OF THE PERIOD. THE MRF SHOWS A COLD FRONT APPROACHING
SUNDAY WITH THE FRONT STALLING AND REMAINING NEAR THE AREA MONDAY
THROUGH WEDNESDAY.

FCSTID =    5
CAE   69  90  68  91 /  40  30  20  20
AGS   67  90  66  91 /  40  30  20  20
SSC   68  89  69  90 /  40  30  20  20
OGB   69  90  69  91 /  40  30  20  20

.CAE...
GA...NONE.
SC...NONE.

RJL
Hazardous weather outlook, May 7, 5:22 AM EDT, 15 hours 23 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-071115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
522 AM EDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...

MOIST UNSTABLE AIRMASS WILL SET UP OVER THE AREA TODAY. AFTERNOON
AND EVENING THUNDERSTORMS WILL DEVELOP LATER TODAY AND SOME OF THESE
STORMS COULD BECOME SEVERE. WINDS IN EXCESS OF 60 MPH AND DIME SIZE
HAIL COULD BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JDB

In the hours before

Local storm report, May 7, 5:26 PM EDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
526 PM EDT WED MAY 07 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

300 PM     10NNW MCCORMICK           SC   WIND DAMAGE
05/06/03   MCCORMICK                      A NATIONAL WEATHER
                                          SERVICE STORM SURVEY
                                          CONDUCTED THIS AFTERNOON
                                          CONCLUDED THAT DAMAGE
                                          ACROSS NORTHERN MCCORMICK
                                          COUNTY YESTERDAY
                                          AFTERNOON WAS THE RESULT
                                          OF STRAIGHT LINE WINDS
                                          (OR MICROBURST). THE MOST
                                          SIGNIFICANT DAMAGE
                                          OCCURRED ALONG STATE ROAD
                                          28 ABOUT 10 MILES
                                          NORTHWEST OF
                                          MCCORMICK...OR ABOUT ONE
                                          MILE SOUTH OF THE
                                          ABBEVILLE COUNTY
                                          LINE...AROUND 300 PM. THE
                                          PORCH OF A HOME WAS BLOWN
                                          AWAY...AND SHINGLES AND
                                          TAR PAPER WERE REMOVED
                                          FROM THE MAIN ROOF OF THE
                                          HOME. SOME WATER LEAKED
                                          INTO THE HOME. WIDESPREAD
                                          TREE DAMAGE ALSO OCCURRED
                                          ON THE PROPERTY AND
                                          VICINITY. THE DAMAGE
                                          APPEARED CONSISTENT WITH
                                          THAT OF A MICROBURST. THE
                                          RESIDENTS WERE HOME AT
                                          THE TIME OF THE EVENT AND
                                          HAD TAKEN COVER IN THE
                                          BASEMENT. NO INJURIES. A
                                          DOLLAR ESTIMATE OF DAMAGE
                                          WAS NOT AVAILABLE.
                                          ELSEWHERE IN THE
                                          COUNTY...AT A SLIGHTLY
                                          EARLIER TIME WITH THE
                                          SAME STORM SYSTEM...OTHER
                                          WIDESPREAD TREE DAMAGE
                                          OCCURRED ALONG WITH
                                          PARTIAL DAMAGE TO THE
                                          ROOF OF A CHICKEN HOUSE.
                                          THIS OCCURRED OFF STATE
                                          ROAD 823 ABOUT 4 MILES
                                          NORTHEAST OF MT CARMEL.
                                          ALSO...ONE LARGE TREE HAD
                                          FALLEN ONTO A VEHICLE.
                                          LATER...AS THE STORM
                                          MOVED EAST...TREES WERE
                                          DOWNED ALONG US HIGHWAY
                                          221 ABOUT 7 MILES
                                          NORTHEAST OF MCCORMICK.

DCM

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.